Gabapentin High – What are the Dangers of Recreational Use?

Currently, the authorities don’t consider Gabapentin a “controlled substance”. Therefore, the FDA (Food and Drug Administration) regulates it. On the other hand, the DEA (Drug Enforcement Agency) does not.

Dangers of Gabapentin High

It does, however, require a prescription. Gabapentin works within the brain. The Gabapentin high involves the relief of certain pain sensations. This happens in the Central Nervous System.

People use it to treat the more common causes of pain. They include chronic pain, defined neuralgia pain, and restless leg syndrome. Doctors also prescribe it for patients with epilepsy. They use it as an anti-convulsing and post-herpetic neuralgia brought on by shingles. However, it isn’t a cure for epilepsy. Therefore, as long as the patient takes the correct dosages, it can be useful. As a result, it is a safe method to control seizures.

Addiction professional with a phone

Hope Without Commitment

Find the best treatment options.
Call our free and confidential helpline

Treatment Is Fully Covered by Insurance In Most Cases

What is the Recreational Use of Gabapentin?

Use of Gabapentin and other anticonvulsant drugs is on the rise. This is due to the increased monitoring of controlled substances. For example, they can be Oxycontin and even Xanax.

Recreational use was first reported in 2007. The users will ‘Doc Shopped”. They could no longer obtain the drug through legal means, such as prescriptions. A woman went through withdrawal symptoms. They included the shakes, heavy perspiring, overly excitability, and eyeballs protruding.

They originally approved Gabapentin for epilepsy in 1993, gaining popularity through the 1990s. Since licensing in 2002 for post-herpetic neuralgia, prescriptions have risen. This has gone to a level of considerable concern. It is even though the general thought is that it is on the low side for potential abuse. When doctors started to prescribe for neuropathic pain in 2004, the use went through the roof.

Misuse of Gabapentin is now between 40% and 65% of those with prescriptions. Also, they are between 15% and 22% of people who are abusing opioids. Users have reported that the Gabapentin high helps with opiate withdrawal.

Another thing is the low cost, it can be as little as $10.00 for 90 pills. The easy access (being prescribed off-label) have made it a favorite high. Furthermore, you can refill the prescriptions electronically, bypassing close monitoring.

There is another reason it is so popular. The high does not manifest in noticeable and frightening Gabapentin side effects. This is something the user does not want. The most common ones include light headiness, lack of coordination and feeling sleepy.

There are adverse reactions to taking Gabapentin as a recreational drug. Some of the adverse reactions include fainting, throwing up and even falling into a coma. If you take it as prescribed, the drug can do its job correctly. It will relieve pain and control epileptic seizures. However, if taken irresponsibly, it can lead to reactions that create medical emergencies.

It is possible to overdose the first-time you use Gabapentin as a recreational drug. It is merely due to the fact they may have never taken it before. Therefore, you have not developed a tolerance, and the high dose can be dangerous.

In any case, taking Gabapentin can be very dangerous. It is even so without medical supervision from a doctor who knows you and your medical history.

What is a Gabapentin High?

You can compare the “ Gabapentin high” to getting high on marijuana. It creates a feeling of calm and euphoria. The person believes it can make them more sociable and handle life better if not easier. It also seems to have no noticeable “down”. Also, in some instances, it can produce some psychedelic effects.

On the negative side of this euphoria, it has shown to relax the person so much that the person feels like a zombie. While this euphoria is desirable, it can also alter the actual mental state.

This also comes along with disassociation. Following an overdose, the drug can cause seizures and interruptions in immune functionality.

To get the “Gabapentin high,” users may take doses over 900 mg at a time. Users have reported that those abusing the drug have taken as much as 5,000 mg at a time.

The “high” feeling is not immediate. It usually takes about an hour to start getting the feeling of having too much to drink. The drunk feeling can last several hours. Also, as it starts to wear off, the user will take another dose, trying to keep the Gabapentin high they already feel.

What are the Risks and Side Effects of Gabapentin?

People consider Gabapentin a “safer” drug. It is because it is not injected, snorted or mixed with other drugs. However, whenever you take any drug differently than normal, it can become dangerous. It will intensify the danger if you take the drug with another drug. On the other hand, you may have taken too much.

Gabapentin is not thought of like a drug that is habit-forming. However, some people take it and have formed a habit. As a result, they take it as often as they can. While it may not create mental dependence, some users believe they need it to stay happy and relaxed.

The “crash” that follows the feeling intoxication can be more than the user had thought. It can show up as soon as the next day or the next week. The withdrawal will feel like the opposite of the great Gabapentin high that they felt. They will display being agitation, easily angered, depressed, tense, fidgety and apprehensive. These feelings can lead them to keep taking the drug rather than go through what they fear in withdrawal. This leads to dependency.

Gabapentin for Pregnant Women

You should discuss Gabapentin with your doctor. You need to make sure the benefit outweighs the risk. In any case, you should take antiepileptic drugs with caution. Also, you should do it as a part of your pre-pregnancy counseling. This way, the doctor can tell you about the risk of abnormalities in the fetus.

The easiest way to avoid the “crash” and its effects are to take the drug as prescribed by your physician. Take it in the correct dose and in the proper time frame.

Final Thoughts

Gabapentin is a non-opioid/non-pharmacologic treatment. Also, it can result in lessening of pain without the obvious side effects of an opioid pain reliever. Your physician will most likely start you on a low dosage and increase gradually. They regulate the increase if done, by how your initial reaction to taking it. This is because the Gabapentin high can cause light headiness and sleepiness.

Addiction professional with a phone

Hope Without Commitment

Find the best treatment options.
Call our free and confidential helpline

Treatment Is Fully Covered by Insurance In Most Cases

It is important to note that Gabapentin is not a controlled substance. However, users can still abuse it. It is becoming a DOC (drug of choice) for many looking for the high. As a result, it is turning into a go-to drug for recreational users. This is along with other anticonvulsant drugs.

Gabapentin High – What are the Dangers of Recreational Use?

5 (100%) 1 vote



Comments 7

  • It lessens my lower back pain so I can still get stuff done.

    • What kind of lower back pain do you have? I have 2 titanium rods in my back from scoliosis. I am on 150mg 2 Times daily, they do work better then baclofen.

      • I am on 2400 mg daily for Fibromyalgia and nerve damage. I didn’t think it helped with either until I had to go without for 3 days due to Dr closing early on a Thurs and not opened on Friday due to a severe snow storm..My script was due to be filled on Friday. I could tell a huge difference once I didn’t hear them. I must add that I had horrible withdrawals that caused me to feel like I had bugs or a loose hair on me , sweating horribly ,and couldn’t sleep for the three days. I have never abused it or had withdrawals from any meds, including narcotic pain meds prescribed for 4 months after surgery and during the physical therapy that followed. I know several people who are prescribed it for various reasons who have had the same experience once they run out for various reasons. None abuse them.

    • I have neuropathy and the gaba helps with the pain in various seas. I grew frustrated with taking so many meds. I went cold turkry on gaba and after a week, I learned it really was helping. I now take 1200 mgs TID. I’m depressed though and wish I knew how to get high. SOS…

  • I’ve taken 5,600 MG (7) and I’m starting to feel the effects. Granted I have a tolerance for the drug, usually doses of 5. I was reading the dangers and it’s so slow acting that I do not recommend such high doses at once. Start slow IF you plan to abuse the drug. I’m not advocating drug abuse, but please be safe. The effects are slow and it strongly hits when least expected.

  • Can anyone tell me if my girlfriend is abusing it ..i found straws and a card for crushing it …the tabs have three score marks on one side and a center score on the reverse sode ..they are white with pink speckles..she said they are gababentin ..but they have no numbers ..but she works with animals and they use it there ..im thinking she got them from work

  • I take 800 mg 4 times a day for post herpetic neuralgia from never damage after shingles. At the same time I take 4 mg zanaflex and the only side effect I get is blurred vision. Don’t know if they help, but they don’t hurt….
    Gary

Leave a Reply

Your email address will not be published. Required fields are marked *